Can thyroid disease affect your period?
I have thyroid disease but on tests of late it says its working fine and I haven't taken the medicine for a while and thinking about it when I stopped taking my thyroid medicine I stopped having periods and I am not having sexual relations with anyone so can the thyroid be affecting my period or is it something else?
- There are fairly common problems caused by thyroid dysfunction such as anovulation (no ovulation, or release of an egg) and menstrual irregularities.
Thyroid dysfunction can halt ovulation by upsetting the balance of the body’s natural reproductive hormones. One way to tell if you’re ovulating is to test the level of a pituitary hormone called LH (or luteinizing hormone) by using an ovulation predictor kit. LH stimulates the ovaries to release an egg. The kit will show you if you have that surge in LH that indicates ovulation. I
There can also be an increase in prolactin which may be caused by an elevation of a hormone from the hypothalamus called TRH (or thyrotropin releasing hormone) that stimulates the pituitary gland to send out both prolactin and TSH, we can cause irregularities.
Some women with hypothyroidism also have polycystic ovaries, or cysts on the ovaries, which hamper ovulation and can cause irregular menses.
- your thyroid medication can and will effect your periods. If you miss more than 2 or 3 periods, I would surely go see a doctor. I have a friend on thyroid meds and she had to get a birth control shot because she couldn't stop bleeding! Good luck!
- my sister has thyroid disease too, everytime she visits the doctor, she is asked about her period. so I guess....... thyroid have something to do with the period.. like..... some lack of hormones...... or something... im not sure.
- ive heard it does but not sure.
- It could be your thyroid keeping you from starting your period, you should not stop thyroid meds. Normally once your on them your on them forever,and it could be dangerous to stop, you could get a goiter, be chronically tired, miss periods, etc. You should speak to your doctor and have your TSH, T3, and T4 levels checked.
- When you take any kind of medication, it can affect your period (missed periods, etc.). If you are taking the medication properly as precised by your doctor, I wouldn't worry about missing a period or two. They will come back, trust me.
- Some hormonal imbalances can cause amenorrhea, lack of menstruation. So, see your doctor.
- Ashley Tabeling